Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 30, NWS Wilmington, NC

August 9, 2023New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 9, 2023, 7:44 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 10, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2023, 7:44 PM EDT (23:44 UTC)
In effect from
Aug 10, 2023, 6:00 AM EDT
Expired
Aug 10, 2023, 7:55 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WHUS42 KILM 092344
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
744 PM EDT Wed Aug 9 2023

NCZ106-108-SCZ054-056-100900-
/O.NEW.KILM.BH.S.0030.230810T1000Z-230811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
744 PM EDT Wed Aug 9 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents from Horry County northward.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
2 follow-up statements
515 
WHUS42 KILM 100914
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
514 AM EDT Thu Aug 10 2023

NCZ106-108-SCZ054-056-110000-
/O.CON.KILM.BH.S.0030.230810T1000Z-230811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
514 AM EDT Thu Aug 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected from Horry County
  northward.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW
862 
WHUS42 KILM 102355
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
755 PM EDT Thu Aug 10 2023

NCZ106-108-SCZ054-056-110100-
/O.CAN.KILM.BH.S.0030.000000T0000Z-230811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
755 PM EDT Thu Aug 10 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 6:40 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 9, 6:40 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
640 PM EDT Wed Aug 9 2023

.SYNOPSIS...
A warm front will move northward warm front on Thursday. Increased
chance of thunderstorms will accompany a cold front settling
slowly southward on Thursday and Friday along with another cold
front early next week.

&&

.UPDATE...
Cirrus overspreading the area this evening. No significant
forecast changes up to this point.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mostly quiet conditions this afternoon and through the
overnight hours as high pressure will be in control. Thursday
gets more interesting as yet another potent shortwave/mcs type
system, now seen on satellite imagery in the Tennessee Valley
moves across. The convection associated with the system perhaps
in chunks similar to what we have seen lately arrives in the
western zones around sunrise. There is good agreement within the
high resolution guidance community and even the GFS/Ecmwf that
the line in our area weakens dramatically (as is somewhat
typical behavior of an mcs type system) after sunrise and moves
across our area. This would appear to minimize the threat for
severe weather through the mid morning hours. However as the
residual line moves into what should be a more favorable theta e
environment near the coast it could redevelop. A severe threat
could be in play here as well. The day two slight risk captures
this well situated across northern areas. Long story short, I
think the severe threat is there but not overwhelming on either
end of the event. Its worth noting there is really nothing in
terms of convection after this at least for the afternoon hours
via NVA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The mid-level trough that will produce the strong convection on
Thursday will have shifted off the coast but will still see
lingering convection into the evening. A cold front will stall
over the region and will be a focus of thunderstorms, especially
in the afternoon Friday. A ribbon of 2" plus precipitable water
will allow for heavy rain.

Lows will be in the mid-70s inland to upper 70s at the beaches.
Highs on Friday will be in the lower to middle 90s, but the
threat of afternoon convection may keep the portions of the
forecast area from reaching heat advisory criteria.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
In the mid-levels, the 12 UTC ECMWF and GFS agree reasonably
well with the east coast through Saturday and Sunday. These two
models have significant timing differences by Monday with a
short- wave trough over the Great Lakes. Therefore, confidence
from Monday into Wednesday is low.

At the surface, the remainder of the old front will morph into
a surface trough with diurnal convection for most of the period,
except when a second front crosses the Carolinas and increases
chances for thunderstorms Monday afternoon. As mentioned above,
confidence in the frontal timing is low.

Temperatures will remain hot, and a Heat Advisory is possible
each afternoon.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Dense cirrus to dominate overnight with VFR conditions expected.
Along the southeastern NC coastline, a brief period of MVFR CIGs
are possible near sunrise due to the developing southerly flow.
Existing convection will approach the I-95 corridor tomorrow
morning with gusty winds (best chance LBT and ILM). Convection
chanced decrease during the early afternoon becoming more
isolated if present. VFR likely outside of convection. Gusty S
and SW winds up to 25 knots.

Extended Outlook...Predominantly VFR. Increased chance of
stronger tstms on Thurs into Thurs night. Otherwise brief
restrictions possible with early morning fog or isolated to
scattered diurnal convection this week.

&&

.MARINE...
Through Thursday, any northerly component to the winds is
currently dissipating with a more typical southwest flow to
develop and prevail through the period. Wind speeds will be
10-15 knots later this evening increasing to around 20 knots,
perhaps a bit higher by day's end Thursday. Overall seas will be
in a range of 2-4 feet leaning toward the lower end of the
range early then certainly more near four feet late. A marginal
SCA is not out of the question with later updates.

Thursday Night through Monday...southwest winds for much of the
period. Wind speeds will be 15 to 20 knots Thursday Night, with
speeds falling to 10 to 15 knots through Monday. Seas will be 3
to 5 feet Thursday night, and would be surprised if a Small
Craft Advisory is issued. The seas will subside from 3 to 4 feet
Friday to 2 to 3 feet Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...21
NEAR TERM...RH
SHORT TERM...RH
LONG TERM...RH
AVIATION...21
MARINE...SHK/RH
Hazardous weather outlook, Aug 9, 3:38 PM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
338 PM EDT Wed Aug 9 2023

NCZ106-108-110-SCZ054-101945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
338 PM EDT Wed Aug 9 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible Thursday. Heat and humidity will
continue Friday through Monday with Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-101945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
338 PM EDT Wed Aug 9 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory conditions are possible Thursday into Thursday
night. In addition, strong thunderstorms are possible over the
waters Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-056-101945-
Williamsburg-Inland Georgetown-Coastal Georgetown-
338 PM EDT Wed Aug 9 2023

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible Thursday. Heat and humidity will
continue Friday through Monday with Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-101945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Central Horry-Northern Horry-
338 PM EDT Wed Aug 9 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible Thursday. Heat and humidity will
continue Friday through Monday with Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.